Utah, 2009Winter Weather in Utah, January 2 to 3, 2009
January 2 to 3, 2009 · NWS GJT · 1 event in 1 county or zone
A Pacific storm system and associated cold front produced significant snowfall across the Eastern Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system and associated cold front produced significant snowfall across the Eastern Uinta Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 2, 5:20 AM MST, 5 hours 40 minutes earlier.
Area forecast discussion, Jan 2, 5:20 AM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
520 AM MST FRI JAN 2 2009
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
CANCELLED THE WINTER ADVISORY FOR THE FAR NRN MTNS EARLIER THIS
MORNING AS SNOW HAD DIMINISHED. STILL SOME GUSTY WINDS AT HIGHER
ELEVATIONS PER AUTOMATED STATIONS AT MT WERNER AND COPPER MTN. PATCHY
FOG AGAIN PRESENT IN SOME VALLEYS. TEMPS ARE WARMER EARLY THIS
MORNING AS WARM AIR ADVECTION PROCEEDS AHEAD OF THE NEXT STORM TO
AFFECT ERN UT AND WRN CO TONIGHT AND SAT. LEANED TOWARD THE SLOWER
WRF MODEL FOR THIS FORECAST.
THIS NEXT STORM WAS MOVING INTO THE PAC NW COAST AND WILL RACE EAST
TODAY...MOVING PAST TO OUR N ON SAT. THE SOUTHERN EXTENT OF THE
TROUGH WILL DIG SE INTO THE GREAT BASIN...BRINGING AN ENERGETIC COLD
FRONT INTO NE UT AFTER MIDNIGHT TONIGHT AND TO ABOUT THE INTERSTATE
70 CORRIDOR BY MID-MORNING SAT. SNOW WILL DEVELOP IN NE UT EARLY
TONIGHT IN MOISTENING ISENTROPIC UPGLIDE AHEAD OF THE FRONT...AND
SPREAD INTO NW CO AFTER MIDNIGHT. WHILE THIS WILL BE A FAIRLY QUICK-
HITTER FOR AT LEAST NE UT...A GOOD PERIOD OF LOW-LEVEL FRONTAL
CONVERGENCE AND UPPER LEVEL JET DIVERGENCE WITH ADEQUATE MOISTURE
AND FAVORABLE TEMPS IN COLD ADVECTION FOR GOOD DENDRITIC SNOW
GROWTH...COULD SEE A PERIOD OF MODERATE SNOW WITH THE FRONT. 700 MB
BAROCLINIC ZONE ASSOCIATED WITH THE FRONT THEN SLOWS AND LAYS OVER IN
A MORE EAST-WEST FASHION ACROSS CENTRAL OR SOUTH-CENTRAL PORTION OF
THE FORECAST AREA SAT AFTERNOON...AS A SURFACE LOW DEVELOPS IN ERN
CO...BEFORE SLIPPING TO THE SOUTH BY LATE IN THE DAY. THE UPPER LEVEL
JET WEAKENS AND DYNAMIC SUPPORT SHOULD WANE SAT AFTERNOON...BUT
INSTABILITY ASSOCIATED WITH THE BAROCLINIC ZONE IN FAIR W-NW
OROGRAPHIC FLOW SHOULD KEEP MTN SNOW AROUND INTO SAT EVE. WILL THUS
HOIST A WINTER WEATHER ADVISORY FOR SNOW/BLOWING SNOW FOR THE EASTERN
UINTA MTNS BEGINNING THIS EVENING...AND FOR THE NRN AND CENTRAL CO
MTNS STARTING AFTER MIDNIGHT FOR 4 TO 8 INCHES OF SNOW. SNOW
DECREASES ACROSS ERN UT SAT AFTN AND WRN CO SAT EVE AS DRIER AIR AND
SURFACE HIGH PRESSURE MOVE IN FROM THE NW.
LATER SHIFTS WILL NEED TO WATCH THE NORTHERN AND CENTRAL VALLEYS
FOR SNOW ACCUMULATIONS. COLD AIR TRAPPED IN THE ERN UINTA BASIN AND
ALONG THE I-70 CORRIDOR COULD SET UP AN OVERRUNNING SITUATION THAT
MAY CONTRIBUTE TO SNOW ACCUMULATION. BUT FOR THIS FORECAST...
GENERALLY 1-3 INCHES FOR THESE AREAS.
THE COLD FRONT SHOULD BE SUFFICIENT TO OVERTURN STAGNANT AIR AND
SCOUR OUT THE HAZE IN VALLEYS.
.LONG TERM...SUNDAY THROUGH THURSDAY...
DEFORMATION ZONE BARELY MAKES IT INTO SWRN COLORADO FROM SRN STREAM
TROUGH ON SUNDAY. THE SAN JUAN MOUNTAINS AND FOOTHILLS MAY GET A
QUICK SHOT OF SNOW...BUT THE WINDOW OF OPPORTUNITY IS SMALL EVEN IF
THE MOISTURE DOES REACH SWRN COLORADO. PROGRESSIVE SHORT WAVE IS
RELATIVELY WEAK AND WILL TRACK ACROSS BAJA INTO NWRN MEXICO...TOO
FAR SOUTH FOR SIGNIFICANT SNOW OVER THE SAN JUAN MOUNTAINS. FOR THE
REST OF THE FORECAST AREA...A COLD DAY EXPECTED IN THE WAKE OF
SATURDAYS COLD FRONT THAT SHOULD BRING A FRESH LAYER OF SNOW. TEMPS
WILL BE SLOW TO RECOVER FROM SUNDAYS MORNING LOWS.
STRONG NORTHWEST FLOW WITH A 150 KNOT JET POINTED AT NW COLORADO
DEVELOPS ON MONDAY WITH OROGRAPHIC SNOW INCREASING MONDAY NIGHT AND
CONTINUING INTO TUESDAY. THE BEST MID LEVEL COLD ADVECTION SLIDES
NORTH AND EAST OF OUR FORECAST AREA...BUT OROGRAPHIC LIFT FROM A
ROBUST JET WILL COMPENSATE FOR THIS DEFICIENCY. MOUNTAIN AREAS WILL
SEE MODERATE AMOUNTS OF SNOW WITH SIGNIFICANT BLOWING AND DRIFTING
SNOW. NRN AND CENTRAL VALLEYS MAY SEE SOME LIGHT SNOW ACCUMULATIONS
GIVEN THE RELATIVELY DEEP LAYER OF TRAPPED COLD AIR.
TUESDAY NIGHT AND WEDNESDAY...JET AXIS SLIDES EAST AND WARM
ADVECTION ALOFT BEGINS. SNOWFALL WILL GRADUALLY DIMINISH...
ESPECIALLY VALLEY LOCATIONS...BUT GRADIENT FLOW REMAINS SUFFICIENTLY
STRONG FOR CONTINUING ACCUMULATING SNOW ON WINDWARD SLOPES.
WEDNESDAY NIGHT AND THURSDAY...OROGRAPHIC SNOW WILL HAVE ALL BUT
ENDED EXCEPT FOR LINGERING FLURRIES OVER MOUNTAIN TOPS AS THE GFS
PLACES A FLAT RIDGE OVER COLORADO. STRONG BREEZES WILL STILL EXIST
OVER THE MOUNTAIN PASSES...BUT NOT AS WINDY. THE FORECAST CHALLENGE
MAY BE VALLEY TEMPERATURES AS INVERSIONS REFORM. THE GUNNISON AND
GRAND VALLEY MAY EXPERIENCE ANOTHER ROUND OF PERSISTENT COLD
TEMPERATURES AND STAGNANT CONDITIONS.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE TODAY EXCEPT FOR LOCAL MVFR AND ISOLATED
IFR VISIBILITIES IN PATCHY VALLEY FOG. A COLD FRONT ARRIVES INTO
NORTHEAST UTAH AND NORTHWEST COLORADO LATE TONIGHT...AREAS OF SNOW
WILL INCREASE AND BRING WIDESPREAD MVFR AND AREAS OF IFR IN VIS AND
CIG NORTH OF INTERSTATE 70.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT UNTIL MIDNIGHT
SATURDAY FOR THE NORTHERN AND CENTRAL MOUNTAIN ZONES 4/9/10/
12/13.
.UT...WINTER WEATHER ADVISORY FROM 6PM MST UNTIL NOON SATURDAY FOR
THE EASTERN UINTA MOUNTAINS ZONE 23.
SHORT TERM.....JAD
LONG TERM......PF
AVIATION.......TGJTHazardous weather outlook, Jan 2, 5:34 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
534 AM MST FRI JAN 2 2009
COZ001>014-017>023-UTZ022>025-027>029-031245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
534 AM MST FRI JAN 2 2009
...WINTER WEATHER ADVISORY FOR THE NORTHERN AND CENTRAL COLORADO
MOUNTAINS LATER TONIGHT AND SATURDAY...
...WINTER WEATHER ADVISORY FOR THE EASTERN UINTA MOUNTAINS IN
NORTHEAST UTAH TONIGHT AND SATURDAY MORNING...
.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG WILL BE PRESENT IN SOME VALLEYS EARLY THIS
MORNING. SNOW WILL DEVELOP ACROSS NORTHEAST UTAH THIS EVENING AND
SPREAD INTO NORTHWEST COLORADO AFTER MIDNIGHT. AREAS OF BLOWING SNOW
MAY HINDER TRAVEL OVER THE EASTERN UINTA MOUNTAINS...AND THE
MOUNTAINS AROUND STEAMBOAT SPRINGS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PERIODS OF SNOW WILL OCCUR ON SATURDAY AS A COLD FRONT SWEEPS
ACROSS THE REGION. FOUR TO 8 INCHES OF SNOW IN THE NORTHERN AND
CENTRAL COLORADO MOUNTAINS WILL HAMPER TRAVEL OVER RABBIT EARS...
VAIL...AND MONARCH PASSES. VALLEY LOCATIONS IN NORTHEAST UTAH
AND NORTHWEST COLORADO...INCLUDING THE INTERSTATE 70 CORRIDOR...
COULD SEE ACCUMULATIONS OF 1 TO 3 INCHES. SNOW DIMINISHES SATURDAY
EVENING.
A NORTHWEST FLOW WILL BRING A CHANCE OF SNOW TO THE MOUNTAINS AND
SOME HIGHER VALLEYS BY MONDAY EVENING. THE CHANCE OF SNOW
WILL CONTINUE TUESDAY AND WEDNESDAY. GUSTY WINDS WILL OCCUR OVER
MOUNTAIN PASSES AND RIDGES RESULTING IN BLOWING AND DRIFTING SNOW.
SNOW WILL HAVE ENDED BY THURSDAY...EXCEPT FOR A FEW FLURRIES OVER
THE NORTHERN DIVIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Winter Weather, Eastern Uinta Mountains
- When
- January 2, 11:00 AM MST to January 3, 9:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Snowfall of 5 to 9 inches occurred above 7500 feet.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, January 2, 20091 death · 1 event
- Heavy Snow in Minnesota, January 2 to 4, 200919 events
- Winter Storm and Winter Weather in Colorado, January 2 to 4, 200913 events
- Heavy Snow in North Dakota, January 2 to 3, 20098 events
- Blizzard in Montana, January 2, 20096 events
- High Wind in Montana, January 2, 200957 kt wind · 5 events
- High Wind in Wyoming, January 2, 200957 kt wind · 3 events
- Strong Wind in Nevada, January 2, 2009$600 · 2 events
- Strong Wind in California, January 2, 2009$1,000 · 2 events
- Flood in Idaho, January 2 to 3, 20091 event
- Winter Weather in North Carolina, January 2, 20091 event
- Blizzard in Montana, January 2, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150730.